Category: Diabetes/Prediabetes/Hypoglycemia

Monitor: 24

24 - SIMPLE REASON FOR HYPOGLYCEMIA: CASE REPORT OF ACE INHIBITOR INDUCED SEVERE RECURRENT HYPOGLYCEMIA IN A NON DIABETIC PATIENT

Saturday, Apr 27
11:30 AM – 12:00 PM

Objective :

ACE inhibitors are one of the most common medications used in diabetic patients.They can improve insulin sensitivity which can lead to approximately 3-4 fold increase risk of hypoglycemia in diabetic patients especially those receiving another hypoglycemic agent.According to our literature review, there is no reportable case of ACE inhibitors induced hypoglycemia in non-diabetic patients. We report a case of recurrent severe hypoglycemia in a non-diabetic patient caused by lisinopril


Methods :

.


Results : This is a 76 year old non diabetic female with past medical history of hypertension who presented to emergency department for abrupt onset of  confusion and found to have blood glucose of 25 mg/dL that responded to IV Dextrose with complete resolution of her symptoms. However hypoglycemia recurred requiring dextrose drip Further investigations were conducted including MRI Abdomen showing  a pancreatic cystic lesion around 1.1 cm and confirmed by Endoscopic US.Cosyntropin stimulation test, thyroid function tests, hemoglobin A1C were normal. Negative test for oral hypoglycemic agents. Patient was discharged afterward then readmitted again in few days with hypoglycemia . 72-hour fasting test showed non-insulin mediated hypoglycemia (blood glucose of 51 mg/dL: Insulin level 2IU/ml, c-peptide 0.7ng/ml, Proinsuli<7.5 pmol/L, Insulin Ab <0.4, and BHB elevated at 23.4). Multiple admissions with recurrent hypoglycemia over 3 weeks duration occurred and upon reviewing other rare causes of hypoglycemia, it was noted that these episodes only occurred 2 weeks after increasing the dose of lisinopril from 10 to 20 mg for her uncontrolled hypertension. Decision was made to discontinue Lisinopril and monitor the patient.Since then no hypoglycemic episode has occurred.


Discussion :

In 1985, the first case of ACE inhibitors induced hypoglycemia was reported after administration of captopril. Although the exact mechanism for its glucose lowering effects in unknown, the hypothesis involves an indirect increase in insulin sensitivity by increasing circulating kinine which in turn leads to vasodilatation in muscle and increase glucose uptake. Other hypotheses are bradykinin induced down regulation of hepatic glucose production and ACE inhibitors suppression of peripheral sympathomimetic over activity. Our patient had extensive investigations to rule out other causes of hypoglycemia. It only responded after discontinuation of ACE inhibitors which confirmed Lisinopril induced severe hypoglycemia.


Conclusion : Hypoglycemia is a very rare side effect of ACE inhibitors in diabetic patients. Physician should be aware that this can also occur in non-diabetic patients and it responds to discontinuation of the medication

SHORT URL FUNCTION-->

Ghada Elshimy

Endocrinology Fellow 1st year
University of Arizona College of Medicine, Phoenix
Phoenix, Arizona

NA

Pawarid Techathaveewat

Internal Medicine Resident, PGY3
University of Arizona College of Medicine, Phoenix

NA

Mahmoud Alsayed

Endocrinology Attending physician
University of Arizona College of Medicine, Phoenix

na